Ergotism with acute limb ischemia, provoked by HIV protease inhibitors interaction with ergotamine, rescued by multisite transluminal balloon angioplasty - Archive ouverte HAL Access content directly
Journal Articles JMV-Journal de Médecine Vasculaire Year : 2021

Ergotism with acute limb ischemia, provoked by HIV protease inhibitors interaction with ergotamine, rescued by multisite transluminal balloon angioplasty

(1) , (1) , (1) , (1) , (1) , (1) , (1) , (1) , (1) , (2, 1)
1
2

Abstract

Acute limb ischemia induced by arterial vasospasm remains an exceptional situation, favoured by the use of arterial vasoconstrictors. The risk of these substances is largely underestimated in the general population, especially with the co-administration of strong cytochrome inhibitors like human immunodeficiency virus (HIV) protease inhibitors. A 33-year-old woman, who used to take dihydroergotamine for orthostatic hypotension, was prescribed a post-exposure HIV prophylaxis including lopinavir and ritonavir. One day later, she presented an acute bilateral limb ischemia with a sudden pain in both calves, initially while walking and then at rest with bilateral ischemic toes. Angiography confirmed diffuse arterial vasospasm of the lower limb arteries. A first-line therapy with isosorbide dinitrate and amlodipine was ineffective, with rapid clinical worsening. A combination of intra-arterial injections and intra-venous infusions of vasodilators, transluminal balloon angioplasty and bilateral 4-Compartment fasciotomies permitted rapid improvement and finally resulted in both lower limbs rescue. This case and literature review illustrate ergotism due to ergotamine overdose after taking HIV protease inhibitors. It also demonstrates the benefit of an interventional procedure besides medical therapy with vasodilators in severe arterial vasospasm. All along the lower limb arterial tree, transluminal balloon angioplasty restored the blood flow, without vasospasm recurrence. CONCLUSION: In case of ergotism with acute lower limbs ischemia, combining medical vasodilator therapy with interventional procedure can restore the arterial blood flow, thus allowing to save lower limbs.
Embargoed file
Embargoed file
Ne sera jamais visible

Dates and versions

inserm-03879656 , version 1 (30-11-2022)

Identifiers

Cite

N Mohamedi, T Mirault, A Durivage, M Di Primio, L Khider, et al.. Ergotism with acute limb ischemia, provoked by HIV protease inhibitors interaction with ergotamine, rescued by multisite transluminal balloon angioplasty. JMV-Journal de Médecine Vasculaire, 2021, 46, pp.13 - 21. ⟨10.1016/j.jdmv.2020.12.002⟩. ⟨inserm-03879656⟩

Collections

INSERM
0 View
0 Download

Altmetric

Share

Gmail Facebook Twitter LinkedIn More